Alert archive / South Carolina / Winter Weather Advisories in 2021
Winter Weather Advisory 1, NWS Columbia, SC
NWS Columbia, SC issued this winter weather advisory at Feb 17, 2021, 3:07 PM EST for Lancaster County, South Carolina. It took effect at Feb 18, 2021, 1:00 AM EST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2021, 3:07 PM EST (20:07 UTC)
- In effect from
- Feb 18, 2021, 1:00 AM EST
- Expired
- Feb 18, 2021, 4:21 AM EST
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555 WWUS42 KCAE 172007 WSWCAE URGENT - WINTER WEATHER MESSAGE National Weather Service Columbia SC 307 PM EST Wed Feb 17 2021 SCZ115-180415- /O.NEW.KCAE.WW.Y.0001.210218T0600Z-210218T1400Z/ Northern Lancaster- Including the city of Indian Land 307 PM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST THURSDAY... * WHAT...Freezing rain expected. Total ice accumulations of a light glaze. * WHERE...Northern Lancaster County. * WHEN...From 1 AM to 9 AM EST Thursday. * IMPACTS...Icing mainly on elevated surfaces. Bridges and overpasses may become slippery. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Any icing should be light and confined to the early morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ awp
2 follow-up statements
086 WWUS42 KCAE 180322 WSWCAE URGENT - WINTER WEATHER MESSAGE National Weather Service Columbia SC 1022 PM EST Wed Feb 17 2021 SCZ115-181400- /O.CON.KCAE.WW.Y.0001.210218T0600Z-210218T1400Z/ Northern Lancaster- Including the city of Indian Land 1022 PM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM UNTIL 9 AM EST THURSDAY... * WHAT...Freezing rain possible. Total ice accumulations of a light glaze. * WHERE...Northern Lancaster County. * WHEN...From 1 AM to 9 AM EST Thursday. * IMPACTS...Icing mainly on elevated surfaces. Bridges and overpasses may become slippery. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Any icing should be light and confined to the early morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
890 WWUS42 KCAE 180921 WSWCAE URGENT - WINTER WEATHER MESSAGE National Weather Service Columbia SC 421 AM EST Thu Feb 18 2021 SCZ115-181030- /O.CAN.KCAE.WW.Y.0001.000000T0000Z-210218T1400Z/ Northern Lancaster- Including the city of Indian Land 421 AM EST Thu Feb 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures have remained well above freezing this morning and are not expected to fall to freezing. Ground temperatures remain very warm as well and would prevent impacts and therefore the advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this winter weather advisory went out at Feb 17, 3:03 PM EST, 4 minutes earlier.
Area forecast discussion, Feb 17, 3:03 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
303 PM EST Wed Feb 17 2021
.SYNOPSIS...
High pressure and dry weather will remain over the region into this
evening before yet another storm system moves into the region. Rain
will return to the area tonight and continue through Friday morning
as a low pressure system moves through the region. High pressure and
drier air are expected for the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Broad trough over the Inter Mountain West into the Plains with
southwesterly flow across the southeast. Weak low pressure now
developing in the Gulf of Mexico. Widespread precipitation spreading
northeast from the Texas/Louisiana region. Pressure ridge over the
Mid Atlantic region extending into the area. Satellite showing
considerable mid level clouds in eastern SC associated with weak
isentropic lift..spreading north and northeast. Overall, the
air mass remains relatively dry with dew points in the mid 20s
to low 30s. To the north in North carolina drier air may spread
south overnight to some extent. The surface and upper level
pattern supports the development...again of Cold air damming
tonight. Models indicate strong south-southwest moisture flux
into the area this evening and mid level overcast then deepening
moisture and strong isentropic lift toward morning. This result
in widespread rain overnight and toward morning.
Precipitation type issues...The NBM suggests some potential for
freezing rain in the northern Midlands mainly in the Lancaster
region late tonight. NBM Guidance indicates about a 40-50 percent
probability of freezing rain there. The HREF suggests shallow
near freezing layer with light icing across the north Midlands.
This appears overdone. Other guidance (SREF) suggest a lower
threat with freezing rain mainly north of the region. With the
dry air in place in the low levels, there is some potential for
evaporational cooling as the precipitation develops although
expect light rain (onset) limiting this potential. Soundings
from deterministic models show surface temps slightly above
freezing with a shallow freezing/or isothermal layer near 0C
above the surface then warm layer aloft. Any amount of freezing
rain would be light and relatively brief in time. But after
coordination with WPC, and the uncertainty will issue a Winter
Weather Advisory for northern Lancaster SC near the CLT metro
area for light freezing rain mainly on elevated surfaces. So
overnight min temps near freezing Lancaster/north Midlands where
greater evaporational cooling as Cold air damming develops...to
mid to upper 40s Southeast Midlands.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Rain will become widespread and moderate into Thursday morning as
moisture quickly increases across the region. PWATs increase to 1.3-
1.5 inches in the morning with greatest values over the eastern
portion of the forecast area (FA). CAPE looks to be marginal in the
morning as a strong 850 jet moves across the Upstate. Chances of
thunderstorms will be highest in the southern portion of the FA,
increasing north into the afternoon. The jet will move across North
Carolina by afternoon, and as a result, highest shear values will be
well prior to greatest instability. Best lift still appears to be
across the coast and southeast Georgia. Intensity of thunderstorms
will be greatly determined by the location of the cold air wedge
boundary, with thunderstorms elevated north of the boundary. Agreed
with NAM guidance, which did best during the last CAD event, putting
the boundary across the southeasternmost counties.
By afternoon, moisture will overrun the Piedmont as SW moisture
advection takes hold in the western portion of the FA. Moderate to
heavy rain at times prior to the frontal passage. QPF from 1.5-2
inches expected, with larger amounts in heavier bands as the front
pushes through. Surface convection and best chance of severe weather
will be limited to these areas south of the cold air wedge boundary.
SPC has a marginal chance of severe weather across the southern CSRA
and eastern Midlands, with the remainder of the CWA in general
thunder. Slight chance just to our south along the Burke county
border.
The upper level low will be moving northeast across the Ohio River
Valley by evening, with the front moving in late Thursday night.
Cooler, drier air will quickly shift into the region behind it.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Drier air and clear skies Friday, with breezy conditions behind the
front due to the tight pressure gradient. Temperatures will be below
average Friday and into the weekend as cold air advects into the
region. Calm winds overnight Saturday will allow for ideal
radiational cooling Sunday morning, with temperatures below freezing
across the forecast area. Dry air continues into Sunday afternoon.
Weak moisture advection Monday morning as the next trough builds
from the west. Kept PoPs low chance as there will be very little
moisture as the front moves through Monday, quickly drying out on
Tuesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
High confidence in VFR conditions through 00z, then deteriorating
conditions tonight into Thursday morning.
Mid level clouds focused in the coastal plain are advecting into the
central Midlands near the terminals...more extensive clouds upstream
in the Gulf coast region ahead of developing low pressure. With
surface ridge to the northeast of the area and southwest flow aloft
increasing ahead of low pressure, cold air damming wedge will
develop overnight. Ceilings will lower to MVFR after 00z then IFR
after 06z. LIFR ceilings at times with reduced visibilities rain/fog.
EXTENDED AVIATION OUTLOOK...Significant restrictions expected to
persist through Friday. No significant aviation concerns expected
Friday night into the weekend.
&&
.HYDROLOGY...
Rainfall over the past few days combined with reservoir releases
will result in continued river flooding on area rivers. Additional
rises are expected late in week with yet another storm system
affecting the area.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from 1 AM EST Thursday through Friday
morning for GAZ040-063>065-077.
SC...Flash Flood Watch from 1 AM EST Thursday through Friday
morning for SCZ016-018-020>022-025>031-035>038-041-115-
116.
Winter Weather Advisory from 1 AM to 9 AM EST Thursday for
SCZ115.
&&Hazardous weather outlook, Feb 17, 5:43 AM EST, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 543 AM EST Wed Feb 17 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 181045- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 543 AM EST Wed Feb 17 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Possible strong to severe thunderstorms Thursday afternoon as a low pressure system moves along the east coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:01 PM EST | Flash Flood Watch | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 41 hr |
Nearby
Winter Weather Advisories in South Carolina, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.